Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Pseudotumor Cerebri in Two Adolescents with Acquired Aplastic Anemia

Jeng, Michael R. M.D.; Rieman, Martha F.N.P.; Bhakta, Manoo M.D.; Helton, Kathleen M.D.; Wang, Winfred C. M.D.

Journal of Pediatric Hematology/Oncology: December 2002 - Volume 24 - Issue 9 - p 765-768
Clinical And Laboratory Observations
Buy

A 13-year-old boy and a 16-year-old girl both presented with headaches and nausea after they were diagnosed with severe acquired aplastic anemia. Both patients had symptoms and signs consistent with the clinical syndrome of pseudotumor cerebri including headaches, nausea, papilledema, and elevated intracranial pressure. Both patients were treated with therapeutic lumbar puncture and acetazolamide, which relieved their symptoms. Acetazolamide dosage was given while the patients underwent an immunosuppressive regimen. We hypothesize that the pseudotumor cerebri in these two pediatric patients was the result of an increased production of cerebrospinal fluid in response to anemia and that the removal of fluid and treatment with acetazolamide appear to be helpful in such cases.

From the Department of Hematology-Oncology (M.R.J., M.R., W.C.W) and the Department of Diagnostic Imaging (K.H.), St. Jude Children's Research Hospital, Memphis, Tennessee; the Department of Pediatrics, University of Tennessee, Memphis, Tennessee (M.R.J., W.C.W.); and the Department of Hematology-Oncology (M.B.), St Jude Children's Research Hospital Domestic Affiliate, Chattanooga, Tennessee, U.S.A.

Submitted for publication June 26 2001; accepted October 12, 2001.

Address correspondence and reprint requests to Michael R. Jeng, M.D., Department of Hematology-Oncology, St. Jude Children's Research Hospital, 332 N. Lauderdale, Memphis, TN 38105–2794. E-mail: michael.jeng@stjude.org.

Supported by grant CA 21765 from the National Cancer Institute and by the American Lebanese Syrian Associated Charities (ALSAC).

© 2002 Lippincott Williams & Wilkins, Inc.